Weight gain from asthma meds - Asthma UK communi...

Asthma UK community forum

18,140 members22,434 posts

Weight gain from asthma meds

hilary39 profile image

Hi everyone, I am trying to pinpoint exactly which medicine has made me put on so much weight this year. I’ve been on many more prednisone bursts than usual (but none for two months now). My adrenal glands are struggling so my doctor put me on 20 mg of hydrocortisone daily. I also started xolair in April and I’ve read it can cause weight gain.

I am being as healthy as I can and eat a ton of fruits and veg. I cut out alcohol and walk and exercise when my asthma is calm.

To be clear, I’m grateful to be breathing! The weight gain a just more of a nuisance as I can’t fit into some of my pants now and generally don’t feel like myself.

Any insights from other prednisone, hydrocortisone, or xolair users?

Thanks so much! Happy Friday :-)

15 Replies

Frustrating for you ...... For me the weight gain was mostly the prednisalone , it encourages fluid retention too . I’m down to 5mg now, under the consultant , and. after a year of patience and perseverance, and finally I’m beginning to loose some weight. I went through arguing with myself, but having had 3 difficult years when i needed 40mg a day, at the time like you I finally decided better breathe, than worry about my weight , hope things go well for you xxxx.

hilary39 profile image
hilary39 in reply to Kiiam

Did you have three straight years of taking lots of prednisone bursts? That sounds hard! :(

I’ve needed prednisone 6+ times a year the past few years, it feels like a rollercoaster.

Hoping your lungs are doing ok right now.

I just think the weight gain feels frustrating in part because my body is already limiting me in so many ways. It’s so hard not to focus on how I used to be / feel / look.

Kiiam profile image
Kiiam in reply to hilary39

Hi yes it was more or less 3 years. everytime I came off them , I was back on them within a fortnight, eventually it was discovered that my adrenal gland was suppressed , after my pressuring GP and asthma nurse, I was referred to a specialist asthma clinic . They have made quite a few changes in medication and then started to reduce theprednisalone , very slowly , and fingers crossed this year , I have not been admitted to hospital ...... still having asthma attacks but that I can deal with that .... so feeling a sense of achievement this year ..... 😊😊😊😊😊 happy days

hilary39 profile image
hilary39 in reply to Kiiam

Oh I'm so glad you are tapering. And good for you for staying out of the hospital so far this year :-)

Just as an FYI because I wish I had known about this sooner--I had an adrenal crisis earlier this year and it was a terrible experience. I had a bad asthma attack so I took a 7-day course of prednisone with a decreasing taper like normal but because I'd been on steroids so often the months before my adrenals crashed when I finished the course and I wound up in the hospital. I felt awful--very dizzy, I was throwing up everywhere, my whole body hurt. I had to get an emergency burst of hydrocortisone and then I was pretty miserable for a few weeks.

If you go off the 5 mg of prednisone just make sure you check in with your doctors and get your cortisol checked reguarly. If it dips below normal, you can supplement with hydrocortisone until your adrenal glands perk back up.

I had the adrenal crisis in May and am still on the hydrocortisone as my cortisol levels are still low. I feel much much better on it and it has far fewer side effects than prednisone (almost none, really, except maybe the weight gain?)

I don't know why pulmonologists don't talk to us about this more often! It's a serious and common side effect of steroids...

Take good care and enjoy your weekend!

Hi, my adrenal glands had been knocked out completely around 9 years ago after repeated steroids for my brittle asthma and then being taken off them too fast. It looked like I was left with Hydrocortisone tablets for life and I had & was putting on weight galore!

A wonderful clinician guided me to Siberian Ginseng. I took one twice a day (from a health food shop) which is great for supporting the immune system and also the adrenal glands whilst they recovered. I am happy to say that they did recover and I was able to very gradually taper the hydrocortisone (regular cortisol level blood tests ensured it was on track). I have continued to take the Siberian ginseng and have had no more repeats of the adrenal issue. I have also (with help of a Slimming Club) shed 6 stone in weight and held it off for nearly 2 years now.

This is all purely anecdotal to my circumstances and I can not recommend any specific product as being anything other than my own personal experience, however I do believe it is worthwhile putting it out there what worked for me and others that I know who have had similar experience to be able to give ideas and encouragement that it can be possible.

I do wish you well and completely understand how rubbish it feels when you not only feel grim but then also struggle with added issues that the excess weight brings with it too, compounding the health issues etc in a viscous cycle.

In an ideal world you would be able to ditch excess weight whilst you are getting better health wise, however be realistic and gentle with your poor body that has been through so much.

Doesn’t mean throw caution to the wind and hoover the contents of the fridge & cupboard, but take it from me, it does take a certain mental strength to be in the right mindset to succeed most effectively.

(But it is so worth it! 😊)

The most important thing is getting your health under control and weight can be managed when you are in a stronger position both mentally and physically. Good luck and I wish you well on both fronts 🤞🏻🤞🏻👍🏻 x

hilary39 profile image
hilary39 in reply to Echoblue

Thanks so much for sharing all of this advice! I will look into Siberian Ginseng asap. Where do you buy yours?

Echoblue profile image
Echoblue in reply to hilary39

Not sure if I am allowed to name stores, so will be a little cryptic. Let me know if I am too cryptic?! I get mine from a high street health food shop H & B who have frequent offers & sales on...... I always just buy up when they have a sale on x

please note Korean ginseng is not the same (sadly as is cheaper!)

The trouble with pred is that it increases your aappetite - the drug itself may give you some water retention, but doesn't in itself make you gain weight - that's down to the food you crave! Having said that, once the weight is on, it's a **** to get off!

Js706 profile image
Js706 in reply to ChrissieMons

While a lot of pred weight gain is related to appetite they do also cause weight gain themselves. They affect your metabolism and how fat is deposited in your body so sometimes people will still gain weight regardless of whether their appetite is affected :)

Lysistrata profile image
LysistrataCommunity Ambassador in reply to ChrissieMons

Just to add that in yet another way I am a freak when it comes to asthma, I actually lose my appetite on pred - especially higher doses. I spent ages on it and still gained weight, though probably not as much as I would have done with added munchies. I got a lot of water retention the second time I was on it for ages, but the first time think it was more normal 'weight'.

Hilary, not sure I can send much light sorry though I am on an adrenal diseases group on Facebook for AI and people have mentioned gaining weight on the wrong dose of hydrocortisone. It can be very individual as I"m sure you know finding the right dose for adrenals vs other things. Could you ask your endocrinology nurse, if you have one? I personally have found hydrocortisone much better than pred but then it is a much lower dose and just replacement. I have managed to decrease to 10mg and just had another synacthen test.

Sympathies as I hated the weight issue and especially what it did to my face - being a unicorn is not fun in many ways including not having pred as an option (doesn't seem to help now) but at least I have my face back! I hope you find the answer and as others have said be nice to yourself.

hilary39 profile image
hilary39 in reply to Lysistrata

Interesting about the hydrocortisone dose possibly impacting weight! I will definitely check in with my endocrionlogist about that. I also completely lose my apetite on pred and afterward! For me the weight gain is metabolic and not me eating more than normal. Thanks for your insight!!

Hello Hilary39

You might want to look at histamine issues as a cause of your asthma. I did and eating low histamine foods has helped me cut down on pred. I put on a lot of weight with pred. but now I'm getting back to my normal weight.

Good luck

hilary39 profile image
hilary39 in reply to

Interesting! I just looked up a list of histamine foods. Are these the ones you avoid?

alcohol and other fermented beverages

fermented foods and dairy products, such as yogurt and sauerkraut

dried fruits

avocados

eggplant

spinach

processed or smoked meats

shellfish

aged cheese

in reply to hilary39

That's it. I'm no expert and it's just trial and error but if you want to be free from pred then it's something to look into. Another thing to investigate is taking vitamin C.

Google "Dr Andrew Saul" and you might want to listen to his advise.

You say you’re “eating a ton of fruit”. It’s easy to forget that fruit is full of sugar.

You may also like...